|*DISCLAIMER: This page is an unmoderated forum, and the opinions expressed herein do not necessarily reflect the viewpoint of The Johns Hopkins Medical Institutions. Patients are advised to consult their personal physicians before making any medical decisions. |
It is sometimes a hard decision about treatment, particularly at your Mom's age. Gemcitabine is often pretty well tolerated all by itself. Chances are it might help some, and that the doctor could manage the side effects. I also would be very supportive of her if she wanted to not do chemo at all. It isn't a magic bullet at this point, particularly if you are doing just one chemo, and can have side effects that are harder when you are older.
I would strongly, strongly encourage her to see a Palliative Care doctor to help her complaints of nausea and decreased appetite though. These are common with the cancer, and often chemo alone doesn't help them and you need other medications.
Regardless of whether she decides to try chemo, Palliative care doctors focus on all the quality of life symptoms of nausea, pain, fatigue, mood changes, energy, and more. They have been shown to increase your survival, improve your mood and quality of life.... even if you do not start chemo. Ask her oncologist if there is a Palliative Care doctor that works with patients in the Cancer Center. Ask if she can continue to work with this doctor even if she decides to try chemo.
Sometimes chemo may help nausea, but sometimes chemo can cause some nausea. Fortunately, we have excellent medicines for nausea and it is treatable. Start with Zofran and take it as frequently as she needs it. Do not wait until the nausea is bad before taking it, or it doesn't work as well. My Mom used to take it every morning when she first got up, to help prevent nausea from starting. During a bad period of nausea, she took it 'around the clock' - 3 times a day. You must treat nausea aggressively, or you can't eat, and it feels miserable. We always had 2 additional nausea medicines to try if the zofran didn't work, including a suppository.
If the nausea does not improve, ask the doctor if gastroparesis (slow stomach emptying) is contributing to her nausea and loss of appetite. This is a common symptom of PC, and is treatable with the medication Reglan being helpful. If the oncologist is not familiar with it, the Palliative care doctor might be, and sometime you can work with a gastroenterologist to help manage these symptoms.
But my number one recommendation is to listen to your Mom, and let her make these decisions. It is very hard, but your Mom needs to feel that she still has the power to decide how to live her life. If she is depressed, reassure her that this is actually a symptom of PC and should be treated aggressively just like treating the nausea. The Palliative Care doctor or even her primary care doctor can help with this. Very very important to treat her mood.
And she needs to still be a Mom, so continue to ask for her advice, listen to
her, take pictures and record her voice, and say the things to her that you
always knew you should say so that you have no regrets no matter what happens.
Reply to this message | Return to Main Message List